Serotonin syndrome is an iatrogenic (caused by medical intervention) syndrome, that results from excess serotonin levels in the central and peripheral nervous system, typically as the result of the use of one or more drugs known to cause an increase in serotonin levels.
For serotonin syndrome to be diagnosed, symptoms must coincide with the introduction of a serotonergic medication.
Rare, it can occur with a single medication, but most commonly it occurs when a new medication is added to a patients medication list, at a time when they are already taking at least one other serotonergic medication. It can also occurs if a patient changes between anti-depressants without an effective “washout period”.
- It may also be seen in cases of accidental drug ingestion in children
It is a relatively rare disorder.
In my experience, the most common combination is the use of Tramadol with SSRIs. In fact, this is the only circumstance in which I have seen serotonin syndrome. – Dr Tom Leach
The main treatment is cessation of the offending drugs – cease all serotonergic drugs.Most cases are mild and self limiting. In severe cases, patients may need ICU admission, and it can be fatal, although this is rare. If serotonin syndrome is suspected in the community – refer immediately to the emergency department.
Occasionally sertonergic antagonists such as cyproheptadine may be used.
Medications known to cause serotonin syndrome
- Tricyclic antidepressants
- A synthetic opiate with serotonergic effects. The exact mechanism seems a little unclear, although some sources report that one if its metabolites is an SSRI
- Similar to tramadol
- Other opioids
- St Johns Wort
- Particularly MDMA (“ecstasy”)
The diagnosis is clinical, based on a combination of the signs and symptoms below, in conjunction with a history of use of serotonerigc drugs – particularly in combination, and particularly if one or more were started within the last 2 weeks.
- Psychiatric effects
- Muscle / peripheral neurological effects
- Increased muscle tone
- Hyperreflexia and clonus are particularly important and often specific signs
- Autonomic effects
An example of clonus in the lower limb of a patient with serotonin syndrome. Almostadoctor original content.
Investigations are not required for the diagnosis, but may help to rule out other suspected conditions. In serotonin syndrome, there may be:
- Increased WCC
- Increased CK
Cease the offending drugs!
- Most will resolve within 72 of the cessation of the offending drugs
- Hospital admission may not be required
- May require ICU admission. The main indication for this is hyperthermia
- Potential complications include
- Should be treated aggressively – e.g. with ice packs, cooling sprays. Occasionally requires paralysation and intubation with ventilation
- DIC – disseminated intravascular coagulation
- Specific treatment is often not required
- Typically treated with benzodiazepines
- Renal failure
- May be used for its serotonin-anatagonistic effects
- Typically given orally as 4-8mg dose
- Repeat in 2 hours
- If effective, give 8mg QID
- Serotonin Syndrome - NPS Medicinewise
- Serotonin Syndrome - RCH
- Murtagh’s General Practice. 6th Ed. (2015) John Murtagh, Jill Rosenblatt
- Oxford Handbook of General Practice. 3rd Ed. (2010) Simon, C., Everitt, H., van Drop, F.
- Beers, MH., Porter RS., Jones, TV., Kaplan JL., Berkwits, M. The Merck Manual of Diagnosis and Therapy